August 28, 2013
Fluoroquinolones Concerns: Study Cites Dysglycemia, FDA Intensifies Neuropathy Warning

Washington, D.C.—A recent study from Taiwan, as well as an FDA drug safety communication, add to the growing evidence of potentially dangerous side effects of fluoroquinolones in some patients.

The FDA is requiring that drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy, which can occur soon after the antibiotics are used and could become permanent. In 2004, the risk of peripheral neuropathy was added to the Warnings or Warnings and Precautions sections of all the labels for oral and injectable fluoroquinolone drugs and to medication guides. After continuing to receive reports of peripheral neuropathy even after the adverse reaction was added to drug labels and handouts, the FDA has determined that the risk of potential rapid onset and permanence were not adequately detailed.

Fluoroquinolones, increasingly used to treat illnesses such as urinary tract infections and community-acquired pneumonia, also have been linked to greater risks of tendon rupture and heart arrhythmia.

The Taiwanese study, meanwhile, found that about 78,000 patients with diabetes were at higher risk of severe blood sugar-related issues when using fluoroquinolones than similar patients taking other kinds of antibiotics. The study was published recently in the journal Clinical Infectious Diseases.

While the increased risk was relatively low, with fewer than one in 100 study subjects developing either hyper- or hypoglycemia, the authors caution clinicians to take dysglycemia under consideration when treating diabetic patients with fluoroquinolones, especially moxifloxacin.

Previous studies also have suggested a relationship between fluoroquinolones and dysglycemia, and one antibiotic in that class, gatifloxacin, was withdrawn from the U.S. market due to the risk of blood sugar abnormalities, according to background information in the article.

For the study, researchers from National Taiwan University in Taipei used the claims database for that country’s national insurance program from January 2006 to November 2007, analyzing data for diabetic outpatients who had received a new prescription for an antibiotic from one of three different classes of antibiotics: fluoroquinolones (levofloxacin, ciprofloxacin, or moxifloxacin); second-generation cephalosporins (cefuroxime, cefaclor, or cefprozil); or macrolides (clarithromycin or azithromycin).

Emergency department visits or hospitalization for dysglycemia among these patients was then tracked within 30 days of the start of their antibiotic therapy.

The researchers found that diabetics using oral fluoroquinolones faced greater risk of severe blood sugar swings than those using antibiotics in other classes. Risks varied according to the specific fluoroquinolone the patients were prescribed, with the absolute risk of hyperglycemia per 1,000 people studied at 6.9 for moxifloxacin, 3.9 for levofloxacin, and 4.0 for ciprofloxacin. In terms of hypoglycemia, the absolute risk was 10.0 for moxifloxacin, 9.3 for levofloxacin, and 7.9 for ciprofloxacin.

In comparison, the absolute risk for hyperglycemia in patients with diabetes taking antibiotics in the macrolides class was1.6 per 1,000 and 2.1 per 1,000 among those taking antibiotics in the macrolide and cephalosporin classes, respectively. For hypoglycemia, the absolute risk per 1,000 was 3.7 for macrolides and 3.2 for cephalosporins, respectively.

“Our results identified moxifloxacin as the drug associated with the highest risk of hypoglycemia, followed by levofloxacin and ciprofloxacin," the study's authors write. The study’s lead researcher, Mei-Shu Lai, MD, PhD, suggested, “Other antibiotics should be considered if dysglycemia is a concern, such as a beta lactam or macrolide.”

U.S. Pharmacist Social Connect